Vol. 12, No. 1, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 13
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
Fair choice sequences

William J. Keith and Sean Grindatti

Vol. 12 (2019), No. 1, 13–30

We consider turn sequences used to allocate of a set of indivisible items between two players who take turns choosing their most desired element of the set, with the goal of minimizing the advantage of the first player. Balanced alternation, while not usually optimal, is fairer than alternation. Strategies for seeking the fairest choice sequence are discussed. We show an unexpected combinatorial connection between partition dominance and fairness, suggesting a new avenue for future investigations in this subject, and conjecture a connection to a previously studied optimality criterion. Several intriguing questions are open at multiple levels of accessibility.

social choice, fair division, permutations, fairness, egalitarian, partitions, dominance
Mathematical Subject Classification 2010
Primary: 91A05
Secondary: 05A17
Received: 8 July 2016
Revised: 10 December 2017
Accepted: 30 December 2017
Published: 31 May 2018

Communicated by Kenneth S. Berenhaut
William J. Keith
Department of Mathematical Sciences
Michigan Tech University
Houghton, MI
United States
Sean Grindatti
Department of Mathematical Sciences
Michigan Tech University
Houghton, MI
United States